Jump to content
Acne.org
Search In
Find results that contain...
Find results in...
marylizus

Is it the acne or the medication?? Help!!!

Recommended Posts

I'm the mom of a 13 yr old boy who went through puberty early and he's had acne for 3 years. We started seeing a dermatologist about 2 years ago. First topicals, then antibiotics. He's been on tetracy, doxyc, and for about 10 days, minocycline. He uses duac in the morn and retin a at night. His acne has grown steadily worse and now he gets cystic zits along with his regular acne. He also has lots of acne on his back and shoulders and chest.

He's fair skinned and his face has lots of redness now. Yet, his forehead is smooth and not red and has little acne. It's usually hidden by bangs. I've talked to his doctor about the redness and he says to use moisturizer or to lay off the retin a for a day if need be. We've stopped the retin a a couple times. Once we stopped for a month and went back on a different version. Otherwise, my son is fanatical about his skin regimen. He sticks to it.

I wonder about the great condition of his forehead compared to the rest of his face. Do you think he doesn't have acne on his forehead or is it the medication? Or exposure to the sun (although he usually wears sunscreen.)

He's getting so depressed. He's on the young side to have been dealing with this for so long.

I assume accutane would be next? I just feel at a loss...

Link to comment
Share on other sites

hello ma'am.

I would advise you to ONLY use accutane as a FINAL LAST RESPORT and not as a possible next step. I went on accutane when i was 19-20 for a 1.5 years and regret ever going on it due to its long term damage. I was lucky to only deal with chapped lips while on it. After reading many posts in this forum, many users agree with me when saying to only resort to accutane after all other methods have been exhausted. You sound like a very caring mother, he is lucky to have you by his side. Cheers.

Link to comment
Share on other sites

I also have a son, 14 yrs old with severe acne. For approx a year he was on many different treatments - antibodics, retin A, BP, etc. Nothing helped - I finally suggested to the dermo to put him on Accutane. It is a miracle drug ! It has taken almost 6 months for him to see improvement but it has finally happened. I was worried about the side effects (depression mostly) but his acne was making him so depressed that I took the chance with Accutane. I would whole heartly recommend putting him on it. Good Luck.

Link to comment
Share on other sites

Thanks for your replies! I just thought it was odd that his forehead was so clear and fair and the rest of his face so red and broken out. Makes me wonder about the topicals.

I know accutane is a serious drug. My husband finally turned to accutane when he was 42. He had horrible cystic acne and tried EVERYTHING...all the topicals, pills, diet, etc., for many, many years. It continued til he was 42. I don't mean mild breakouts, I mean large, painful cysts that would keep him awake at night. We were very concerned about the dangers of accutane. In fact, we were trying to have another child at the time and we stopped just to be safe. Accutane changed his life and he didn't have any problems except dry skin and lips. He did become a vegetarian at that time to keep his triglycerides down.

I hate to see my son go through the same thing.

Link to comment
Share on other sites

Marylizus, my son had the same situation - clear on his forehead but the rest of his face was red and had many cysts. It was so bad that he probably has permanent scarring. The Accutane has really helped. I hope you give the Accutane a try. The only side effects my son had was a dry nose and dry lips.

By the way - my son is a healthy eater and I saw no improvement due to his diet.

Link to comment
Share on other sites

My son was 14when he started accutane. He just turned 15 and has been on for eight months. He will be off in two weeks. He is all clear. Accutane was great. He does have some red marks that are slowly fading. He has fair skin. He had cystic acne. He still got cysts in his seventh month and one this month! I am worried it will come back but pray it wont. Give tane a try. It was worth it. I was scarred to death and he only had drynes nd joint pain. Good luck!

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.



  • Personalized Advice Quiz - All of Acne.org in just a few minutes


×